Alert archive / Kansas / Special Weather Statements in 2021

Special Weather Statement, NWS Topeka, KS

May 8, 2021Nemaha County, Kansas

NWS Topeka, KS issued this special weather statement at May 8, 2021, 2:38 AM CDT for Nemaha County, Kansas. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 8, 2021, 2:38 AM CDT (07:38 UTC)
Expired
May 8, 2021, 3:15 AM CDT
In force
37 min
Issued by
NWS Topeka, KS

County Nemaha County, KS

The radar

The Topeka radar (KTWX), 97 km from the middle of the area, began a volume at 07:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 7.6 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2021-05-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2021-05-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -5 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1521 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
-5 m²/s²
0-3 km storm-relative helicity
247 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

414 
WWUS83 KTOP 080738
SPSTOP

Special Weather Statement
National Weather Service Topeka KS
238 AM CDT Sat May 8 2021
 
KSZ010-011-080815-
Nemaha-Marshall-
238 AM CDT Sat May 8 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN NEMAHA AND EAST
CENTRAL MARSHALL COUNTIES UNTIL 315 AM CDT...

At 237 AM CDT, Doppler radar was tracking a strong thunderstorm over
Axtell, moving east at 35 mph.

Penny size hail will be possible with this storm.

Locations impacted include...
Seneca, Axtell, Bern, Oneida and Baileyville. 

LAT...LON 3982 9628 3995 9628 3999 9592 3975 9592
TIME...MOT...LOC 0737Z 273DEG 30KT 3988 9624 

$$

Teefey

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this special weather statement went out at May 7, 11:39 PM CDT, 2 hours 59 minutes earlier.

Area forecast discussion, May 7, 11:39 PM CDT, 2 hours 59 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
1139 PM CDT Fri May 7 2021

...Update to aviation forecast discussion...

.DISCUSSION...
Issued at 326 PM CDT Fri May 7 2021

The 20Z water vapor imagery continued to show closed upper lows
over Ontario and British Columbia with ridging over the Rockies
and western Great Plains. Surface obs show low pressure in the lee
of the central and southern Rockies causing southerly winds to
advect higher dewpoints north through western OK.

For this afternoon and tonight, the elevated showers have moved out
of the area. With isentropic surfaces showing the upglide
redeveloping between 03Z and 05Z, think the early evening hours will
remain dry. There is good agreement from the CAMs in elevated
thunderstorms redeveloping over east central KS and spreading north
in the 03Z to 05Z time frame coincident with the increasing in the
low level jet and isentropic upglide. Forecast soundings develop
nearly 1000 J/kg of elevated instability while deep layer sheer of
50KT would support super cell thunderstorms and the potential for
severe hail and perhaps some damaging winds. The isentropic lift
shifts east of the area by 12Z. Lows tonight are expected to hold in
the lower and middle 50s as the boundary layer remains somewhat
mixed and cloud cover limit radiational cooling.

Saturday and Saturday night are shaping up to be a typical spring
severe weather day with models in reasonable agreement for dewpoints
in the lower 60s advecting into the area ahead of a cold front.
Forecast soundings show the warm sector remaining capped for the
majority of the day thanks to an elevated mixed layer. But
eventually daytime heating and some convergence along the cold front
is expected to overcome the cap with thunderstorms initiating near
the triple point of the warm front, cold front and dry line over
central KS. NAM and GFS forecast soundings show low level hodographs
elongating in the evening as the low level jet strengthens. But
there is also forecast to be a weakness in the mid level winds
causing the hodograph to fold over itself with a inflection. This
inflection in the hodograph would suggest storm updrafts may not be
able to reach their full potential with mid level winds favoring
anticyclonic circulations in the storms. In short, this would
suggest storms would split with storm mergers occurring by the time
they reach the western counties of the forecast area. This also is
what the latest CAMs are showing with storms likely in clusters
rather than discrete storms. With 0-1KM helicity increasing in the
evening, there will remain a tornado risk, especially for a discrete
storm over north central KS. But forecast hodographs suggests storm
mode is likely to be more messy with an upscale growth into cluster
and line segments. With MUCAPE values around 3000 J/kg and deep
layer sheer supported of supercells, very large hail and damaging
winds are most likely with the thunderstorms. Some of the analog
forecast soundings show some potential for hail sizes of 2 to 3
inches. As the night progresses, the wind risk is likely to increase
for northeast and east central KS as storms evolve into some sort of
MCS. Highs Saturday will be dependent on cloud cover and how far the
warm front lifts north. The forecast has highs ranging from around
70 north of the warm front in Brown CO to the middle 80s for
Dickinson CO.

There could be some lingering showers Sunday morning but this
activity should eventually push east as surface high pressure builds
south through the day. Models keep the surface ridge over the
central plains through Wednesday with the potential for weak waves
to move over the central plains. So the forecast has some chance
POPs in for Monday through Wednesday with highs remaining around 60
while lows stay in the 40s. There is some variability in the models
with the weak pieces of energy and weather they are strong enough
for precip to develop, so confidence in the POPs is only average and
I don't expect the period to be a wash out. By Thursday and Friday,
the surface ridge breaks down with southerly low level flow
returning. Models hint at the potential for nocturnal convection
with the warm air advection north. The national blend only has some
slight chance POPs and it is hard to be confident in this type of
mesoscale forecast six and seven days out. Temps should begin to
warm up with 80s possible by next Friday.

&&

.AVIATION...(For the 06Z TAFS through 06Z Saturday night)
Issued at 1139 PM CDT Fri May 7 2021

Scattered elevated showers and thunderstorms forming in eastern
areas over the past few hours and expect this to continue through
around 09z. MHK appears to be just west of even any VCTS.
Confidence in MVFR cigs lowering enough to remove. More robust
convection may enter the terminals in the last several hours of
this forecast.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

DISCUSSION...Wolters
AVIATION...65
Hazardous weather outlook, May 7, 4:22 PM CDT, 10 hours 16 minutes before
Hazardous Weather Outlook...Corrected wording
National Weather Service Topeka KS
422 PM CDT Fri May 7 2021

KSZ008>012-020>024-026-034>040-054>056-058-059-082045-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
341 PM CDT Fri May 7 2021

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...This Afternoon and tonight.

Thunderstorms are forecast to redevelop tonight over east central
Kansas and spread north into parts of northeast Kansas. Some of
these storms could become severe with large hail and strong wind
gusts. Areas east of a Marysville to Emporia line stand a better
chance to be impacted by these thunderstorms and the most likely
window for severe weather looks to be between 11 pm and 4 am.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Severe thunderstorms are possible late Saturday afternoon and
Saturday night across the entire area. Storms are forecast to
develop across central Kansas and spread into parts of north central
Kansas towards sunset. Eventually, the storms should move into
northeast and parts of east central Kansas through the evening.
Initially, the storms may be able to produce very large hail and
damaging winds. There could even be a tornado or two if storms are
able to remain more isolated. The storms are expected to evolve more
into clusters as the night progresses with large hail, damaging
winds, and locally heavy rainfall more likely.

.SPOTTER INFORMATION STATEMENT...

Spotters should not be needed tonight. Spotter activation may be
needed after Saturday afternoon after about 5 pm.

&&

More detailed information can be accessed at...
http://www.weather.gov/top/sitrep

Wolters/65

In the hours before

Special weather statement, May 8, 12:55 AM CDT, 1 hour 43 minutes before
Special Weather Statement
National Weather Service Topeka KS
1255 AM CDT Sat May 8 2021

KSZ055-080630-
Osage-
1255 AM CDT Sat May 8 2021

...SPECIAL WEATHER STATEMENT FOR NORTHWESTERN OSAGE COUNTY...

At 1255 AM CDT, Doppler radar was tracking a strong thunderstorm near
Harveyville, moving east at 20 mph.

Half inch hail will be possible with this storm.

Locations impacted include...
Carbondale, Burlingame and Scranton.

This includes Kansas Turnpike between mile markers 156 and 162.

LAT...LON 3863 9573 3876 9595 3877 9595 3884 9591
      3882 9565
TIME...MOT...LOC 0555Z 292DEG 19KT 3878 9590

Teefey
Special weather statement, May 8, 1:15 AM CDT, 1 hour 23 minutes before
Special Weather Statement
National Weather Service Topeka KS
115 AM CDT Sat May 8 2021

KSZ023-038-080645-
Wabaunsee-Pottawatomie-
115 AM CDT Sat May 8 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL WABAUNSEE AND
SOUTHEASTERN POTTAWATOMIE COUNTIES UNTIL 145 AM CDT...

At 114 AM CDT, Doppler radar was tracking a strong thunderstorm over
Wamego, moving southeast at 25 mph.

Penny size hail will be possible with this storm.

Locations impacted include...
Wamego and Belvue.

LAT...LON 3916 9637 3922 9633 3922 9612 3908 9621
TIME...MOT...LOC 0614Z 299DEG 13KT 3918 9633

Teefey
Special weather statement, May 8, 2:38 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Topeka KS
238 AM CDT Sat May 8 2021

KSZ010-011-080815-
Nemaha-Marshall-
238 AM CDT Sat May 8 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN NEMAHA AND EAST
CENTRAL MARSHALL COUNTIES UNTIL 315 AM CDT...

At 237 AM CDT, Doppler radar was tracking a strong thunderstorm over
Axtell, moving east at 35 mph.

Penny size hail will be possible with this storm.

Locations impacted include...
Seneca, Axtell, Bern, Oneida and Baileyville.

LAT...LON 3982 9628 3995 9628 3999 9592 3975 9592
TIME...MOT...LOC 0737Z 273DEG 30KT 3988 9624

Teefey

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 8, 12:55 AM CDTSpecial Weather StatementTOPOsage35 min
May 8, 1:15 AM CDTSpecial Weather StatementTOPWabaunsee30 min
May 8, 2:55 AM CDTSpecial Weather StatementTOPFranklin35 min
May 8, 3:23 AM CDTSpecial Weather StatementTOPShawnee37 min
May 8, 3:59 AM CDTSpecial Weather StatementTOPDouglas31 min

Nearby

Special Weather Statements in Kansas, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.